Delayed side effects persist in IV iodinated contrast media

May 28, 2009

Intravenous iodinated contrast agents are generally safe. Though the frequency of side effects has fallen significantly since the introduction of nonionic, monomeric contrast agents,1 however, side effects remain an important issue.

Intravenous iodinated contrast agents are generally safe. Though the frequency of side effects has fallen significantly since the introduction of nonionic, monomeric contrast agents,1 however, side effects remain an important issue.2 Late adverse reactions were first recognized in the mid-1980s.3 Many aspects of these reactions remain controversial, and uncertainty is widespread among radiologists about their incidence, significance, and management.

To shed some light on the topic, we conducted a questionnaire study of patients undergoing CT scans. We addressed the common delayed side effects following administration of iodinated contrast media and considered the current literature.

The prospective questionnaire study was carried out during 2005 and 2006 among 800 patients attending Belfast City Hospital’s radiology department for a CT scan of the abdomen. A total of 600 patients received both IV and oral contrast; of these, 200 patients received nonionic dimeric iodixanol, another 200 were injected with nonionic monomeric iohexol, and the remaining 200 were administered nonionic monomeric iomeprol. The other 200 patients received only oral contrast and served as the control group.

Patients stayed in the department for one hour after the injection. Staff gave them a questionnaire following the scan and asked them to return it in a prepaid envelope after one week. The questionnaire was in a simple format, with mostly “yes” or “no” answers. Patients were asked to document immediate and delayed reactions. Immediate reactions were defined as those occurring within the department and delayed as those occurring between the time the patients left the department and up to seven days later.

The delayed side effects were divided into three main categories: skin, gastrointestinal, and general reactions. Skin effects included itching, rash, and hives. Nausea, vomiting, and diarrhea were the gastrointestinal side effects, and general side effects included headache, dizziness, and fever. Patients were also asked to provide information about any history of asthma, any previous reaction to medication, whether they were receiving steroids or chemotherapy, and if they required medical help because of the side effect (see table).

QUESTIONNAIRE RESULTS

A total of 562 (70.25%) patients returned the questionnaire. Of these, 445 (79.18%) had received IV contrast and 117 (20.82%) were from the control group. There were 206 men and 239 women who received IV contrast and 46 men and 71 women in the control group. Among the group receiving IV contrast, 140, 155, and 150 patients had received iohexol, iomeprol, and iodixanol, respectively.

Four patients had an immediate reaction: Two had hives, one had redness at the injection site, and the other had nausea.

A total of 292 (65.62%) patients receiving IV contrast documented a delayed side effect, and 80 (68.38%) in the control group reported delayed side effects. There was no statistically significant difference between the groups. Considering the gastrointestinal side effects alone, however, revealed that 153 (34.38%) patients reported a side effect following contrast, while 56 (47.86%) reported one without having received IV contrast. This was statistically significant (p = 0.0097).

The table shows the frequency of delayed side effects in patients with a history of asthma, allergy, and previous drug reactions, as well as patients receiving chemotherapy and steroids. Patients with a previous history of asthma, allergy, and drug reaction show significantly more chance of developing a delayed allergic reaction. Patients on chemotherapy (significant, p = 0.0001) and steroids (not significant, p = 0.3807) showed a lower occurrence of delayed side effects.

With regard to various different types of contrast, no significant differences were seen. Patients receiving iomeprol had slightly more GI complaints, and iohexol showed a slight advantage in skin reactions (see graph). Women suffered more allergic reactions, with 41 (65%), 90 (59%), and 50 (66%) documenting skin, gastrointestinal, and general delayed reactions, respectively, compared with men, who had a reaction in 22 (35%), 63 (41%), and 26 (34%) cases, respectively.

The parent molecule from which the contrast agents are derived is benzene. Iodine is the element used in contrast media because it possesses high contrast density, firm binding to the benzene molecule, and low toxicity, which are three properties essential for the production of contrast media.

Because of their chemical properties, contrast media are usually viscous and have greater osmolality (more molecules per kilogram of water) than blood, plasma, and cerebrospinal fluid. Viscosity and osmolality play a part in the development of contrast reactions. High-osmolality contrast media (HOCM) are five to eight times more osmolar than plasma. Low-osmolality contrast media (LOCM) are two to three times more osmolar than plasma, and iso-osmolar contrast media has the same osmolality as plasma. Iso-osmolar contrast media are increasingly used. The incidence of mild and moderate contrast reactions is higher for HOCM (6% to 8%) than for LOCM (0.2%), but the incidence of severe reactions remains similar.

Anaphylactoid reactions are more common when using HOCM, whereas cardiovascular decompensation is more common when using LOCM.4 Surprisingly, as mentioned above, we found a higher incidence of gastrointestinal symptoms in the control group who did not receive IV contrast (48%) as compared with the patients who did receive it (34%) (p = 0.0097). There was no significant difference in skin reactions or general delayed side effects between the two groups.

HIGH-RISK GROUPS

Infants and patients older than 60 years are at increased risk of developing a side effect. Women are also more prone to developing a reaction. Underlying conditions such as asthma, heart or renal disease, diabetes, myeloma, dehydration, sickle cell disease, and polycythemia, as well as use of medications such as nonsteroidal anti-inflammatory drugs and beta blockers, may increase the risk of a contrast reaction.4-6

It is important to stay alert to a potential reaction in these patient groups. In our study group, patients with asthma, previous drug reaction, and history of allergy had higher incidence of delayed side effects. Interestingly, patients on chemotherapy had fewer delayed side effects.

Anaphylactoid or idiosyncratic and nonanaphylactoid are the two basic types of contrast reactions. These adverse reactions may have serious complications. Anxiety, apprehension, and fear may play a part in these reactions. Such reactions usually begin within 20 minutes of injection and are independent of the dose of contrast medium administered.

Anaphylactoid reactions may present with mild symptoms such as skin rash, itching, nasal discharge, nausea, and vomiting; moderate symptoms like facial or laryngeal edema, bronchospasm, dyspnea, tachycardia, and bradycardia; and severe symptoms such as life-threatening arrhythmias, hypotension, overt bronchospasm, laryngeal edema, pulmonary edema, seizure, syncope, and death.7

Nonanaphylactoid reactions are due to the ability of the contrast media to upset the body homeostasis, especially the blood circulation. Increasing iodine concentration increases the risk of these reactions, which is also affected by the volume and route of administration of contrast. Larger volumes or intra-arterial administration are more likely to produce a reaction.8 The cardiovascular, respiratory, urinary, gastrointestinal, and nervous systems are most commonly affected by physiologic changes produced by contrast media. The symptoms of nonanaphylactoid reactions are warmth, metallic taste, nausea, vomiting, bradycardia, hypotension, vasovagal reactions, neuropathy, and delayed reactions.8

Healthcare professionals must familiarize themselves with these reactions and their management. Rachapalli et al demonstrated a shortfall of resuscita-tion skills among radiology staff.9 They suggested departmental rolling programs to update knowledge, display of appropriate flow charts, and mandatory attendance at a recognized life support course.